Category: 

What Is the Difference between Aspirin and Acetaminophen?

Aspirin and acetaminophen are both used to treat fever symptoms.
Acetaminophen.
Aspirin.
Article Details
  • Written By: Jeremy Laukkonen
  • Edited By: Allegra J. Lingo
  • Last Modified Date: 27 June 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Doorknobs made of brass automatically disinfect themselves in less than 8 hours.  more...

July 24 ,  1979 :  Serial killer Ted Bundy was found guilty of first-degree murder of two female college students.  more...

Aspirin and acetaminophen are both analgesics and fever reducers, though they differ somewhat in the way that they work, how long they last, and some potential side effects. Another difference between aspirin and acetaminophen is that aspirin is commonly used as an anti-inflammatory, while acetaminophen is not. Aspirin can have the effect of thinning the blood or interfering with clotting, which may lead to potential complications when used in conjunction with other blood thinners. The half-life of acetaminophen is between one and four hours, while aspirin can have a half-life of three to nine hours depending on dosage. There is also a risk associated with giving aspirin to children, while acetaminophen may be considered a safer option.

Both aspirin and acetaminophen are sometimes classified as non-steroidal anti-inflammatory drugs (NSAIDs), though acetaminophen is differentiated from the NSAIDs by other sources. Aspirin and acetaminophen both act by inhibiting the ability of the body to produce prostaglandin, though acetaminophen is a very weak anti-inflammatory in comparison to other NSAIDs. This often makes acetaminophen a primary analgesic choice when an adverse effect on clotting is undesirable.

Ad

Potential side effects, such as blood thinning, are one area that aspirin and acetaminophen differ greatly. Aspirin is often avoided when treating young children that are suffering from fevers and various infections, as a serious condition known as Reye's syndrome may develop. In people that have a salicylic acid intolerance, taking aspirin may also result in headache, hives, and other symptoms. Some people may also experience cerebral bleeding or angioedema.

High doses of acetaminophen over extended periods of time may cause stomach bleeding. Studies have also suggested that taking acetaminophen during pregnancy may result in the unborn child becoming infertile later in life. NSAIDs like aspirin can have more drastic and immediate adverse effects on an unborn child, such as interfering with proper development. While acetaminophen is usually considered safe for children since it does not induce Reye's syndrome, some studies have suggested a possible correlation between its use and the appearance of asthma later on.

Aspirin is a generic drug name in many countries, but is trademarked in others. In countries where the name is trademarked, the generic name acetylsalicylic acid is typically used as well. The acetylsalicylic acid name indicates that aspirin belongs to the salicylate class of drugs. Salicylates are typically analgesics and fever reducers like aspirin, though other derivatives include acne treatments and stomach relief products.

Acetaminophen is also known as paracetamol in some areas. Both of these derive from the full name para-acetylaminophenol, while a third way to refer to the same drug is by the abbreviation APAP, which is derived from acetyl-para-aminophenol. It is sold under a variety of brand names around the world and is typically also available in generic form.

Ad

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email